Alert archive / South Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 4, NWS Columbia, SC

July 27, 2004Lexington County, South Carolina

NWS Columbia, SC issued this flash flood warning at Jul 27, 2004, 5:20 PM EDT for Lexington County, South Carolina. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2004, 5:20 PM EDT (21:20 UTC)
Expired
Jul 27, 2004, 6:45 PM EDT
In force
85 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Lexington County, SC

The radar

The Columbia radar (KCAE), 18 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2007 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2007 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCAE 272127
FFWCAE
SCC063-272245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
520 PM EDT TUE JUL 27 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
  THIS INCLUDES THE CITIES OF...WEST COLUMBIA...SPRINGDALE...SEVEN
  OAKS...RED BANK...OAK GROVE...LEXINGTON...CAYCE

* UNTIL 645 PM EDT

* AN AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE 
  ACROSS LEXINGTON AND GASTON TO CAYCE. RADAR ESTIMATES IN
  ONE TO THREE INCHES OF RAIN HAS OCCURRED ACROSS SOUTHERN
  AND CENTRAL LEXTINGTON COUNTY BETWEEN 430 AND 530 PM.

FLOODING WAS OCCURRING AT OLD ORANGEBURG ROAD AND EDMUND HIGHWAY.

ADDITIONAL FLOODING WAS OCCURRING AT HIGHWAY 21 AND INTERSTATE 26. 
WATER WAS FLOWING OVER INTERSTATE 26 AND FRONTAGE ROAD.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY 
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 
1...800...7 7 5...7 1 9 9.

LAT...LON 3382 8149 3366 8119 3375 8094 3407 8113

$$

RCC/JB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:24 PM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 27, 2:24 PM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
224 PM EDT TUE JUL 27 2004

.SHORT TERM...TONIGHT-THURSDAY NIGHT.
LOW LEVEL CONVERGENCE ALONG WITH DAYTIME HEATING HAS HELPED TO
PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE MIDLANDS INTO THE
CSRA. MOVEMENT ALMOST PARALLEL TO UPPER FLOW. LOCALLY HEAVY RAIN WILL
BE THE MAIN THREAT THIS AFTERNOON INTO TONIGHT. BEST OMEGA/LIFT FROM
THIS AFTERNOON THROUGH ABOUT 09Z WEDNESDAY. PH20 REMAIN NEAR 2 INCHES
AND AIRMASS UNSTABLE UNTIL AFTER MIDNIGHT. WILL KEEP LIKELY POPS IN
PLACE FOR TONIGHT.

UPPER TROUGH CROSSING MS/TN RIVER VALLEY PULLS NORTH AND EAST FOR
WEDNESDAY. HEIGHTS RISING ACROSS THE AREA WEDNESDAY AFTERNOON AS
BERMUDA RIDGE BUILDS IN FROM EAST. SURFACE FRONT CROSSING THE
MOUNTAINS THIS AFTERNOON WILL STRUGGLE TO MOVE INTO THE MIDLANDS BY
WEDNESDAY MORNING THEN SHIFT WESTWARD WEDNESDAY AFTERNOON. DRIER AIR
BRIEFLY REACHES WESTERN COUNTIES WEDNESDAY BUT MOISTURE RETURNS FOR
THURSDAY WITH MOIST SOUTH TO SOUTHEAST LOW LEVEL FLOW. CHANCE OF
SHOWERS/TSTMS WEDNESDAY THROUGH THURSDAY NIGHT.
&&

.LONG TERM...FRIDAY-TUESDAY.
WESTERN ATLANTIC H5 RIDGE HOLDS WITH MOIST SOUTHWEST FLOW ACROSS
THE AREA. UPPER TROUGH TO OUR WEST IN THE MS RIVER VALLEY. SURFACE
FLOW SHIFT FROM SOUTHEAST FRIDAY TO SOUTHWEST TUESDAY. STILL LOOKS
LIKE A CHANCE OF MAINLY DIURNAL CONVECTION EACH DAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     73  90  74  89 /  70  50  40  40
AUGUSTA      72  90  72  89 /  70  40  40  40
SUMTER       73  89  72  88 /  70  50  40  40
ORANGEBURG   73  89  72  88 /  70  50  50  40
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

10
Hazardous weather outlook, Jul 27, 5:27 AM EDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
527 AM EDT TUE JUL 27 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-271000-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
527 AM EDT TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...

SLOW MOVING SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
RAIN THIS AFTERNOON INTO THE EVENING HOURS WITH AMOUNTS FROM 2 TO 3
INCHES. THIS MAY CAUSE SOME LOCALIZED FLOODING...ESPECIALLY IN LOW
LYING AREAS...AREAS OF POOR DRAINAGE AND AREAS THAT EXPERIENCED
HEAVY RAINFALL YESTERDAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:53 PM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg52 min

Nearby

Flash Flood Warnings in South Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.